Last Updated on February 5, 2019 3:58 pm
On Thursday January 31st, the Watauga County Sheriff’s Office, Boone Police Department, Watauga Medics, and Watauga County Rescue responded to several medical and overdose calls at or around the Hospitality House and Brook Hollow mobile home park.
Although information is still being compiled and verified, so many overdoses in a short period of time often indicate that drugs currently being sold are very potent and are more likely to cause an overdose. It is believed that a batch of methamphetamine was allegedly laced with fentanyl and has caused several people to become sick according to those trained to recognize drugs/narcotics/OTC.
“According to our DRE (drug recognition experts) all of the symptoms coincided with an opioid overdose,” said Len Hagaman, Watauga County Sheriff. All of the subjects involved in the latest group of suspected overdose used substances somewhere else besides the Brook Hollow area. “In other words, this is a problem that is not isolated in one area of our county and requires vigilance among community members to be aware of the signs of an overdose and the Good Samaritan Law that protects individuals who need reversal as well as those who administer this life saving drug,” added Hagaman.
If you are with someone who overdoses, call 911, then administer Naloxone.
Signs of an overdose:
Person is not responsive to voice or pain stimulus.
Fingertips or lips turn blue or grey.
Breathing is low, shallow, or has stopped.
Person is gurgling or making snoring noises.
What can you do if you see an opioid overdose:
If you have Naloxone, give the person Naloxone and perform rescue breathing.
If no response after 2-3 minutes, give a second dose of Naloxone.
Do not leave the person alone. Help will arrive.
If the person starts to breathe or becomes more alert, lay the person in the recovery position: Put the person slightly on the left side so that their body is supported by a bent knee with their face turned to the side and bottom arm
The NC 911 Good Samaritan Law states that individuals who experience a drug overdose or persons who witness an overdose and seek help for the victim can no longer be prosecuted for possession of small amounts of drugs, paraphernalia, or underage drinking.
“We are deeply concerned about the number of lives being lost due to unintentional overdose. We know that fentanyl significantly increases the risk for overdose, so we are offering free supplies of Naloxone nasal spray as part of a life-saving overdose reversal kit with no questions asked, while supplies last. We urge community members to have naloxone and learn how to use it,” said Jennifer Greene, Health Director.
Fentanyl is 50-100 times more potent than morphine and is often mixed with other substances with or without the user’s knowledge. Free test strips to determine whether drug supplies have any presence of fentanyl are also available with the reversal kits free of charge.
Anyone in need may obtain free naloxone nasal spray and fentanyl test strips from AppHealthCare, anonymously and confidentially, by visiting the Watauga County office of AppHealthCare at 126 Poplar Grove Connector in Boone. No appointment is necessary. Free supplies are being obtained by AppHealthCare for distribution elsewhere, including High Country Community Health. Overdose reversal kits that include this life saving drug may also be available at your local pharmacy for a charge. You can also speak with your healthcare provider to request a prescription for naloxone or to get available options for substance use disorder treatment.
“We recognize that this is only part of what we must do together to protect our community from this epidemic and encourage community members who want to be involved to contact us,” said Kerley. You can learn more about our overall strategy by going to our website, www.apphealthcare.com and how to administer naloxone by visiting www.savealifenc.com.